Alert archive / Kansas / Winter Storm Warnings in 2011
Winter Storm Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this winter storm warning at Dec 20, 2011, 4:29 AM CST for 5 counties in Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 20, 2011, 4:29 AM CST (10:29 UTC)
- Expired
- Dec 20, 2011, 10:19 AM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 20, 7:00 AM CST | HEAVY SNOW 6.3 | 3 N Russell Springs, KS | DRIFTS ESTIMATED AT TWO FEET DEEP. |
| Dec 20, 8:00 AM CST | SNOW 13.5 | 5 S Tribune, KS | TIME ESTIMATE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403 WWUS43 KGLD 201029 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 329 AM MST TUE DEC 20 2011 KSZ027>029-041-042-201800- /O.NEW.KGLD.WS.W.0006.111220T1029Z-111220T1800Z/ WALLACE-LOGAN-GOVE-GREELEY-WICHITA- INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER... TRIBUNE...LEOTI 329 AM MST TUE DEC 20 2011 /429 AM CST TUE DEC 20 2011/ ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING. * TIMING/DURATION...MODERATE TO OCCASIONALLY HEAVY SNOW WILL CONTINUE THROUGH 11 AM MST/NOON CST TODAY. * SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS THIS MORNING OF 3 TO 6 INCHES...WITH STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES. * WINDS/VISIBILITY...NORTH WINDS WILL BE BETWEEN 10 AND 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH. VISIBILITIES WILL GENERALLY BE BETWEEN 1 AND 3 MILES BUT MAY BRIEFLY DROP TO A HALF MILE IN HEAVIER SNOW BANDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS THAT SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE NOW OCCURRING OR ARE IMMINENT. TRAVEL WILL BECOME VERY HAZARDOUS OR IMPOSSIBLE. CHECK THE LATEST WEATHER FORECAST BEFORE VENTURING OUTSIDE. && $$ COZ092-KSZ014>016-201800- /O.NEW.KGLD.WW.Y.0017.111220T1029Z-111220T1800Z/ CHEYENNE CO-THOMAS-SHERIDAN-GRAHAM- INCLUDING THE CITIES OF...CHEYENNE WELLS...COLBY...HOXIE... HILL CITY 329 AM MST TUE DEC 20 2011 /429 AM CST TUE DEC 20 2011/ ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING. * TIMING/DURATION...SNOW WILL CONTINUE THROUGH 11AM MST/NOON CST THIS MORNING. * SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF 1 TO 3 INCHES THIS MORNING WITH STORM TOTAL ACCUMULATIONS OF 3 TO 6 INCHES. * WINDS/VISIBILITY...NORTH WINDS WILL BE BETWEEN 10 AND 20 MPH WITH OCCASIONAL GUSTS TO 30 MPH. VISIBILITIES WILL GENERALLY BE BETWEEN 1 AND 3 MILES BUT MAY BRIEFLY DROP TO A HALF MILE IN MODERATE SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. && $$
1 follow-up statement
748 WWUS43 KGLD 201619 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 919 AM MST TUE DEC 20 2011 KSZ027>029-041-042-201730- /O.CAN.KGLD.WS.W.0006.000000T0000Z-111220T1800Z/ WALLACE-LOGAN-GOVE-GREELEY-WICHITA- INCLUDING THE CITIES OF...SHARON SPRINGS...OAKLEY...QUINTER... TRIBUNE...LEOTI 919 AM MST TUE DEC 20 2011 /1019 AM CST TUE DEC 20 2011/ ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER STORM WARNING. WHILE VERY LIGHT SNOW REMAINS POSSIBLE FOR THE REMAINDER OF THE MORNING HOURS...LITTLE IF ANY ADDITIONAL ACCUMULATION IS EXPECTED. $$ COZ092-KSZ014>016-201730- /O.CAN.KGLD.WW.Y.0017.000000T0000Z-111220T1800Z/ CHEYENNE CO-THOMAS-SHERIDAN-GRAHAM- INCLUDING THE CITIES OF...CHEYENNE WELLS...COLBY...HOXIE... HILL CITY 919 AM MST TUE DEC 20 2011 /1019 AM CST TUE DEC 20 2011/ ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WINTER WEATHER ADVISORY. WHILE VERY LIGHT SNOW REMAINS POSSIBLE FOR THE REMAINDER OF THE MORNING HOURS...LITTLE IF ANY ADDITIONAL ACCUMULATION IS EXPECTED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 20, 3:58 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 20, 3:58 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 AM MST TUE DEC 20 2011
.SHORT TERM... (TONIGHT - THURSDAY)
258 AM MST TUE DEC 20 2011
MODERATE TO OCCASIONALLY HEAVY SNOW CONTINUES TO ROTATE IN FROM THE
EAST ACROSS AREAS SOUTH OF INTERSTATE 70. THIS SNOW WILL GRADUALLY
MOVE TO THE EAST NORTHEAST THIS MORNING WITH AN ADDITIONAL 2 TO 4
INCHES BASICALLY ALONG AND SOUTH OF A HILL CITY TO TRIBUNE LINE.
SNOW AMOUNTS TAPER OFF QUICKLY TO THE NORTH. REPORTS ARE HARD TO
COME BY AT THIS HOUR...BUT BASED ON OBSERVED AND FORECAST WIND
SPEEDS THINK THE THREAT OF BLIZZARD CONDITIONS HAS ENDED AND HAVE
ADJUSTED HIGHLIGHTS ACCORDINGLY. WILL BE BETWEEN SYSTEMS TONIGHT AND
WEDNESDAY WITH DRY CONDITIONS AND COLDEST TEMPERATURES OVER THE SNOW
PACK IN THE SOUTH. NEXT SYSTEM DROPS OUT OF THE NORTHERN ROCKIES
WEDNESDAY NIGHT AND THURSDAY WITH LIGHT SNOW. RIGHT NOW IT LOOKS
LIKE A GENERAL 2 TO 4 INCH SNOW EVENT ACROSS MOST OF THE AREA WITH
GUSTY NORTH WINDS ON THURSDAY RESULTING IN SOME BLOWING AND
DRIFTING. DO NOT PLAN ON ANY HIGHLIGHTS FOR THAT SYSTEM AT THIS
TIME. /024
.LONG TERM... (FRIDAY - MONDAY)
258 AM MST TUE DEC 20 2011
FAIRLY BENIGN WEATHER PATTERN WILL BE IN PLACE ACROSS THE
CENTRAL HIGH PLAINS THROUGH THE EXTENDED. BROAD MID/UPPER TROUGH
WILL CONTINUE TO TRANSLATE EASTWARD ON FRIDAY. WITH FRESH SNOW COVER
AND SHALLOW COLD AIR MASS IN PLACE OVER THE TRI-STATE REGION...MAX
TEMPS ON FRIDAY WILL STRUGGLE TO REACH THE MID 20S DESPITE A
CLEARING SKY AS THE DAY PROGRESSES. TEMPS WILL BE ESPECIALLY CHILLY
OVER THE FAR SOUTHEAST PART OF THE FORECAST AREA WHERE SNOW PACK
WILL BE THE GREATEST. COULD SEE TEMPS FALLING TO NEAR ZERO FRIDAY
NIGHT INTO SATURDAY ACROSS THE SOUTHEAST PORTION OF OF THE CWA IF
COLDER GUIDANCE VERIFIES. DID TREND TEMPS DOWN A FEW DEGREES FROM
GOING FORECAST BUT NOT COMPLETELY READY TO BUY INTO THE COLDEST
SOLUTION.
NORTHWEST FLOW ALOFT WITH MID/UPPER RIDGING BUILDING OVER THE DESERT
SOUTHWEST WILL ALLOW TEMPS ACROSS THE AREA TO MODERATE A BIT OVER
THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. PERSISTENT SNOW
COVER OVER THE SOUTHEAST WILL AID IN HOLDING TEMPS BACK FOR THOSE
AREAS BUT THE NORTHWEST HALF SHOULD SEE TEMPS REACHING THE LOW TO
MID 40S BY MONDAY WITH DRY CONDITIONS EXPECTED THROUGHOUT THE
DURATION OF THE EXTENDED PERIOD. /FOLTZ
&&
.AVIATION...
953 PM MST MON DEC 19 2011
FOR THE 06Z TAFS...KGLD WILL BE ON THE NORTHERN EDGE OF A SYSTEM
MOVING THROUGH THE AREA...AND GIVEN THE NORTHEASTWARD MOVEMENT OF
THE SYSTEM...LIGHT SNOW AND PERIODS OF MVFR CONDITIONS ARE
EXPECTED DURING THE MORNING AT KGLD. CONDITIONS AT KMCK SHOULD
REMAIN VFR CONSIDERING THE TRACK OF THE SYSTEM. SNOW AT KGLD WILL
BEGIN TO TAPER OFF IN THE MID MORNING...AND WINDS WILL DECREASE
SOMEWHAT...WHICH WILL ALLOW VISIBILITIES TO APPROACH 6 MILES AND
MAKE PERIODS OF LOWER VISIBILITIES LESS LIKELY. BY 14Z...THE
SYSTEM SHOULD BE FAR ENOUGH FROM KGLD FOR SNOW TO END AND
VISIBILITIES TO RECOVER FULLY. /CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ014>016.
WINTER STORM WARNING UNTIL 11 AM MST /NOON CST/ THIS MORNING FOR
KSZ027>029-041-042.
NE...NONE.
CO...WINTER WEATHER ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ092.
&&Hazardous weather outlook, Dec 19, 1:55 PM CST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1255 PM MST MON DEC 19 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1255 PM MST MON DEC 19 2011 /155 PM CST MON DEC 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A BLIZZARD WARNING IS IN EFFECT THROUGH MID DAY TUESDAY GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM KIT CARSON COLORADO TO HILL CITY KANSAS. LIGHT SNOW WILL BEGIN TO SPREAD ACROSS THE REGION WITH MODERATE TO HEAVY SNOW AND GUSTY NORTH WINDS PRODUCING AREAS OF BLOWING AND DRIFTING SNOW THIS AFTERNOON...CONTINUING OVERNIGHT. FREEZING DRIZZLE AND FREEZING FOG WILL CREATE SLICK ROADS AND VISIBILITIES AS LOW AS ONE QUARTER MILE...MAINLY IN KIT CARSON COUNTY COLORADO AND SHERMAN COUNTY KANSAS. THIS INCLUDES INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW AND WIND WILL DIMINISH EARLY TUESDAY AS THE RESPONSIBLE STORM SYSTEM TRACKS TOWARDS THE CENTRAL MISSISSIPPI VALLEY REGION. ANOTHER COUPLE OF INCHES OF SNOW ARE POSSIBLE BETWEEN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS THE NEXT TROUGH OF LOW PRESSURE SWEEPS ACROSS THE CENTRAL HIGH PLAINS REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY SNOWFALL REPORTS OR REPORTS OF VISIBILITIES AT OR BELOW ONE QUARTER MILE WOULD BE APPRECIATED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:29 AM CST | Winter Weather Advisory | GLD | Graham, Sheridan, Thomas | 6 hr |
Nearby
Winter Storm Warnings in Kansas, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.